Alert archive / California / High Wind Watches in 2013

High Wind Watch 5, NWS San Diego, CA

February 22, 20134 counties in California

NWS San Diego, CA issued this high wind watch at Feb 22, 2013, 1:09 PM PST for 4 counties in California. It took effect at Feb 24, 2013, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2013, 1:09 PM PST (21:09 UTC)
In effect from
Feb 24, 2013, 12:00 AM PST
Expired
Feb 23, 2013, 3:21 AM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Feb 22, 9:30 AM PST, 3 hours 39 minutes earlier.

Area forecast discussion, Feb 22, 9:30 AM PST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST FRI FEB 22 2013

.SYNOPSIS...
IT WILL BE SUNNY AND A BIT WARMER TODAY UNDER NORTHWEST FLOW ALOFT.
A TROUGH OF LOW PRESSURE WILL SLIDE SOUTHEAST THROUGH THE GREAT
BASIN OVER THE WEEKEND...GENERATING GUSTY WESTERLY WINDS SATURDAY
AFTERNOON...ESPECIALLY IN THE HIGH DESERTS. OFFSHORE FLOW WILL
DEVELOP SATURDAY NIGHT AND CONTINUE SUNDAY AND WILL BRING STRONG
GUSTY WINDS THROUGH AND BELOW PASSES AND CANYONS. THERE WILL BE
GRADUAL WARMING NEXT WEEK AS HIGH PRESSURE BUILDS EAST OFF THE
PACIFIC AND DRY OFFSHORE FLOW PREVAILS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SKIES WERE CLEAR THIS MORNING EXCEPT FOR DISSIPATING CIRRUS. 12Z NKX
SOUNDING SHOWED GENERALLY 2-3 DEG C WARMING BELOW 850 MB...SO WITH
THE SUNSHINE AND WARMER PROFILE...EXPECT TEMPS TO BE A LITTLE
HIGHER...IN THE 60S AT PRETTY MUCH ALL ELEVATIONS BELOW ABOUT 2000
FT. IT SHOULD BE A BIT WARMER TONIGHT...THOUGH PATCHY FROST IS STILL
EXPECTED IN SOME INLAND VALLEY LOCATIONS.

A BROAD HIGH PRESSURE RIDGE WAS CENTERED AROUND 150 DEG W WITH THE
NEXT SHORTWAVE MOVING OUT OF THE GULF OF ALASKA...AROUND 50N/135W.
THIS SHORTWAVE WILL CONTINUE TO MOVE SE AND WILL ARRIVE IN THE GREAT
BASIN SATURDAY. THE WAVE WILL BE TOO FAR NE FOR ANY PRECIP...BUT
ONSHORE FLOW WILL DEVELOP SATURDAY AND COULD GET STRONG OVER THE
HIGH DESERTS DUE TO TIGHTENING SURFACE PRESSURE GRADIENTS AS NAM4
SHOWS ABOUT A 6 MB GRADIENT FROM BFL TO DAG. A WIND ADVISORY MAY BE
NEEDED THERE DUE TO GUST POTENTIAL AROUND 45 MPH. WITH THE ONSHORE
FLOW SATURDAY...THERE COULD BE A BRIEF APPEARANCE OF STRATUS/FOG
NEAR THE COAST LATE SATURDAY/SATURDAY EVENING BEFORE WE SWITCH TO
OFFSHORE FLOW. THE MORE SUBSTANTIAL WINDS WILL COME SATURDAY
NIGHT/SUNDAY WITH THE OFFSHORE FLOW...STARTING AROUND 10 PM IN SAN
BERNARDINO COUNTY AND A FEW HOURS LATER IN SAN DIEGO COUNTY AND
CONTINUING INTO EARLY SUNDAY AFTERNOON. THIS COULD BRING GUSTS OVER
60 MPH TO WINDIER LOCATIONS...AND A HIGH WIND WATCH WILL BE ISSUED
IN THE NEXT FEW HOURS LATE SAT NIGHT/SUNDAY. THIS WILL PRIMARILY BE
DRIVEN BY THE SURFACE PRESSURE GRADIENTS...WITH UP TO AN 18 MB
GRADIENT FROM NE NEVADA TO SAN DIEGO...AND ALSO STRONG THERMAL
GRADIENTS OVER THE MTNS...LOCALLY OVER 10 DEG C AT 850 MB BETWEEN
THE NE AND SW SLOPES OVER BOTH SAN BERNARDINO AND SAN DIEGO COUNTY.
THE MTN WAVES ARE MINIMAL THOUGH...SO THIS WILL BE A SITUATION WHERE
THERE WILL BE WIDESPREAD MODERATELY STRONG WINDS WITH DAMAGING GUSTS
MOSTLY BELOW THE CAJON PASS...SAN GORGONIO PASS...SAN DIEGO COUNTY
MTNS AND SANTA ANA MTNS. WINDS SHOULD DECREASE SUNDAY
AFTERNOON/NIGHT.

ANOTHER WAVE WILL MOVE BY TO THE NE LATE MONDAY/EARLY TUESDAY...BUT
MODELS CONTINUE TO TREND WEAKER WITH THIS. NE WINDS FOLLOWING THIS
WAVE WILL BE WEAKER DUE TO TEMP/PRESSURE GRADIENTS LOWERING BY
ALMOST HALF. THE RIDGE OVER THE EAST PAC WILL GRADUALLY BUILD INTO
CALIFORNIA NEXT WEEK AND RESULT IN A WARMING TREND...WHILE THE
MOSTLY OFFSHORE FLOW WILL KEEP THE MARINE LAYER AWAY.

&&

.AVIATION...
221548Z...UNRESTRICTED VIS AND MOSTLY SKC THROUGH SATURDAY MORNING.
SLIGHT CHANCE OF SCT-BKN LOW CLDS/FOG ALONG THE IMMEDIATE COAST
DURING THE 23/0600-1400 UTC TIME PERIOD...BUT CONFIDENCE TOO LOW TO
INCLUDE IN KSAN/KCRQ/KSNA TAFS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE YET...BUT HIGH WIND WATCH IS
PROPOSED FOR LATE SATURDAY NIGHT/SUNDAY FOR THE SAN BERNARDINO
COUNTY MTNS...INLAND EMPIRE...SANTA ANA MTNS/FOOTHILLS AND SAN DIEGO
COUNTY MTNS.

&&

PUBLIC...MAXWELL
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Feb 22, 4:00 AM PST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI FEB 22 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-230200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...ONSHORE WESTERLY WINDS WILL BECOME STRONG AND GUSTY IN
THE MOUNTAINS AND DESERTS BY AFTERNOON WITH LOCAL GUSTS TO 45 MPH.

SATURDAY NIGHT AND SUNDAY...LOCALLY STRONG AND GUSTY NORTHEASTERLY
WINDS FROM 20 TO 35 MPH WITH ISOLATED GUSTS TO 55 MPH THROUGH AND
BELOW THE WINDIER PASSES AND CANYONS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

JAD

In the hours before

Local storm report, Feb 22, 11:39 AM PST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1139 AM PST FRI FEB 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     NON-TSTM WND GST 51 WSW LA JOLLA         32.49N 118.03W
02/20/2013  M43.00 MPH       PZZ775             XX   BUOY

            SAN CLEMENTE BASIN BUOY 46086 REPORTED WIND GUSTS OF 34
            KNOTS OR GREATER BETWEEN 350 AM AND 850 AM WEDNESDAY
            MORNING...WITH A PEAK WIND GUST OF 37 KNOTS...OR 43
            MPH...REPORTED AT 350 AM AND 550 AM.

&&

SHARRISO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 1:09 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego31 hr

Nearby

High Wind Watches in California, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.